New York, 2013

Hail in New York, June 24, 2013

June 24, 2013 · NWS BUF · 1 event in 1 county or zone

Thunderstorms developed during the afternoon in a warm, humid air mass. A thunderstorm over Oswego County produced hail up to quarter-size in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the afternoon in a warm, humid air mass. A thunderstorm over Oswego County produced hail up to quarter-size in diameter. Reports received from the public said that hail fell for fifteen to twenty minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 24, 1:00 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 24, 1:00 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
200 PM EDT MON JUN 24 2013

.SYNOPSIS...
TYPICAL MIDSUMMER WEATHER WILL LAST THROUGH MIDWEEK WITH WARM AND
HUMID CONDITIONS ALONG WITH SEVERAL OPPORTUNITIES FOR
THUNDERSTORMS.  A BRIEF COOL DOWN WILL ARRIVE FOR THE END OF THE
WEEK AS A COLD FRONT MOVES THROUGH THE REGION.

&&

.NEAR TERM /THROUGH TUESDAY/...
EARLY AFTERNOON SURFACE BASED INSTABILITY IS HIGHEST OVER SOUTH
CENTRAL NY...GENERALLY FINGER LAKES REGION AND EAST.  SOME
CONVECTION IS STARTING TO FIRE ALONG THE LAKE ERIE BREEZE WITH AN
ISOLATED CELL OVER N CENTRAL CATTARAUGUS COUNTY...BUT THIS
CONVECTION LOOKS FAIRLY TAME COMPARED TO BUILDUPS NOTED EARLIER IN
VISIBLE IMAGERY FOR SOUTH CENTRAL NY.  WILL PULL BACK THE
PROBABILITY OF PRECIPITATION A BIT...WITH MORE SCATTERED/CHANCE
CONVECTION INSTEAD OF LIKELY CONVECTION.  UPPER LEVEL TROUGH OVER
CENTRAL PA APPEARS TO BE HAVING LESS IMPACT THAN EARLIER
ANTICIPATED AS IT IS MOVING ACROSS PA AND NOT INTO NY.

FOR THIS EVENING...EXPECT A TYPICAL DECREASE IN AREAL CONVECTION
WITH THE LOSS OF DAYTIME HEATING.  ANOTHER MUGGY NIGHT IS EXPECTED
HOWEVER WITH DEWPOINTS UPSTREAM ALL IN THE UPPER 60S.

ON TUESDAY...WILL HAVE TO DEAL WITH A SHORTWAVE TROUGH CURRENTLY
NEARING IA WITH WIDESPREAD CONVECTION.  DUE TO THE AMOUNT OF
CONVECTION WITH THIS FEATURE...EXPECT POOR HANDLING BY MODELS AS
THEY DO A POOR JOB WITH LATENT HEAT TRANSFER WITH MIDSUMMER DEEP
CONVECTION.  IN GENERAL THOUGH...EXPECT THIS FEATURE TO MOVE
TOWARD/INTO WESTERN NY BY TUESDAY AFTERNOON FOR A LIKELY CHANCE OF
WETTING RAIN...WITH EMBEDDED CONVECTION WITH SOME MODEST AMOUNTS OF
INSTABILITY.   WILL LOWER TEMPERATURES A BIT WITH EXPECTED CLOUD
COVER AND INCREASED RAIN POTENTIAL.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...

DURING THE COURSE OF TUESDAY NIGHT...CONVECTION SHOULD GENERALLY BE
ON A DOWNWARD TREND THROUGH MUCH OF THE THE NIGHT...THOUGH THE EXACT
SPEED OF THIS DIMINISHING TREND NOW APPEARS TO BE MUCH MORE IN
QUESTION COMPARED TO 24 HOURS AGO. OF THE AVAILABLE GUIDANCE...THE
ECMWF REMAINS VERY CONSISTENT WITH ITS PREVIOUS RUNS IN ADVECTING A
SUBSTANTIAL SURGE OF DRIER AIR ALOFT INTO THE AREA IN THE WAKE OF
TUESDAY'S SHORTWAVE AND ITS ATTENDANT WEAK FRONTAL BOUNDARY ...WHICH
RESULTS IN CONVECTION QUICKLY DIMINISHING ACROSS THE AREA DURING THE
EVENING...FOLLOWED BY MAINLY DRY WEATHER FOR A TIME BEFORE SOME
ADDITIONAL UPSTREAM CONVECTION ARRIVES LATER ON IN THE NIGHT. IN
CONTRAST...THE GFS/GEM ARE A BIT SLOWER WITH THE DEPARTURE OF
SHORTWAVE ENERGY ALOFT...AND CONSEQUENTLY ADVECT ANOTHER ROUND OF
UPSTREAM CONVECTION /AND POTENTIALLY AN MCS/ ACROSS THE AREA DURING
THE EVENING...FOLLOWED BY DECENT DRYING FROM WEST TO EAST OVERNIGHT.
MEANWHILE...THE NAM IS A SUBSTANTIAL OUTLIER IN LINGERING THE
AFOREMENTIONED SURFACE FRONT ACROSS THE AREA THROUGH THE NIGHT...
WITH ADDITIONAL CONVECTION RIPPLING EAST ALONG AND NORTH OF THIS
BOUNDARY RIGHT THROUGH THE NIGHT.

THROWING OUT THE 00Z NAM...WHICH IS OUT OF SYNC WITH ALL OF THE
OTHER GUIDANCE AND PER EXPERIENCE IS USUALLY NOT AS RELIABLE THIS
FAR OUT...WILL AIM MORE CONSERVATIVE AND KEEP AT LEAST A LOW CHANCE
OF CONVECTION IN AREAWIDE FOR THE FIRST HALF OF THE NIGHT GIVEN THE
AFOREMENTIONED UNCERTAINTIES IN TIMING...FOLLOWED BY A RETURN TO
MAINLY DRY CONDITIONS OVERNIGHT FOLLOWING A ECMWF/GFS/GEM CONSENSUS
AND OUR PREVIOUS CONTINUITY.

ON WEDNESDAY...IT APPEARS TO BE A CASE OF DEJA VU AS THE NEXT AND
POTENTIALLY STRONGER SHORTWAVE TROUGH AND ASSOCIATED SURFACE
REFLECTION SETTLES ACROSS THE GREAT LAKES...WITH AN ASSOCIATED WARM
FRONTAL BOUNDARY DEVELOPING EASTWARD ACROSS THE LOWER GREAT LAKES
AND NEW YORK STATE. COUPLED WITH INCREASING DAYTIME INSTABILITY...
THIS WILL ONCE AGAIN LEAD TO INCREASING CHANCES OF CONVECTION FROM
WEST TO EAST...AGAIN POTENTIALLY BEGINNING EARLY IN THE DAY ACROSS
EXTREME FAR WESTERN NEW YORK AS THE LEAD EDGE OF THIS NEXT SYSTEM
INTERACTS WITH SOME ELEVATED INSTABILITY. AS SUCH...WILL HAVE
BROADBRUSH CHANCE POPS IN PLAY...AND GENERALLY INCREASING FROM WEST
TO EAST THROUGH THE COURSE OF THE DAY.

WEDNESDAY NIGHT AND THURSDAY...THE AXIS OF THE AFOREMENTIONED
SHORTWAVE TROUGH AND MODEST SURFACE WAVE WILL TRANSLATE FURTHER
EAST INTO THE LOWER GREAT LAKES AND NEW YORK STATE. THIS WILL LEAD
TO A FURTHER UPTICK IN CONVECTIVE CHANCES...PARTICULARLY DURING THE
DAY ON THURSDAY WHEN THESE FEATURES WILL MOVE OVERHEAD...AND WILL
ONCE AGAIN BE ABLE TO TAKE ADVANTAGE OF INCREASING DIURNAL
INSTABILITY. WILL THUS CONTINUE TO INDICATE AN INCREASING TREND IN
POPS THROUGH THESE TWO PERIODS...CULMINATING IN A MIX OF HIGH CHANCE
TO LOW LIKELY VALUES ON THURSDAY...WITH THE HIGHEST VALUES ACROSS
THE NORTH COUNTRY/SAINT LAWRENCE VALLEY...WHICH WILL BE ALONG AND
NORTH OF THE TRACK OF THE SURFACE LOW/ATTENDANT WARM FRONT. THURSDAY
NIGHT...WILL KEEP BROADBRUSH HIGH CHANCE POPS ACROSS THE REGION AS
THE BROAD SURFACE WAVE LINGERS IN PLACE OVERHEAD...AND THE MID LEVEL
SHORTWAVE TROUGH BEGINS TO DEEPEN AS IT STARTS TO GET REINFORCED BY
ADDITIONAL SHORTWAVE ENERGY DROPPING SOUTHEAST FROM CENTRAL CANADA.

AS FOR TEMPERATURES...WARM AND HUMID WEATHER WILL CONTINUE TO BE THE
RULE THROUGH THIS PERIOD AS 850 MB TEMPS REMAIN LOCKED IN THE +16C
TO +18C RANGE...AND SURFACE DEWPOINTS LINGER IN THE MID TO UPPER
60S.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
DURING THE LONG TERM PERIOD...ROBUST LARGE-SCALE TROUGHING WILL
DEVELOP ACROSS OUR REGION AS PLENTIFUL SHORTWAVE ENERGY OVER
CENTRAL CANADA DROPS SOUTHEASTWARD INTO THE EXISTING MODEST MID
LEVEL TROUGH OVER THE GREAT LAKES...EVENTUALLY CARVING OUT A
SUBSTANTIAL UPPER LEVEL TROUGH IN THE PROCESS. THIS WILL RESULT IN
CONTINUED UNSETTLED WEATHER RIGHT THROUGH NEXT WEEKEND AS HEIGHT
FALLS/COOLING TEMPS ALOFT OVERSPREAD LINGERING WARM AND HUMID AIR
IN THE BOUNDARY LAYER. THIS WILL ESPECIALLY BE THE CASE DURING THE
DAYLIGHT HOURS OF FRIDAY AND SATURDAY WHEN THE BEST COMBINATIONS
OF INSTABILITY... AVAILABLE MOISTURE...AND LARGE-SCALE FORCING
WILL BE REALIZED... FOR WHICH HIGH CHANCE TO LOW LIKELY POPS WILL
BE IN PLAY. BY SUNDAY...CONVECTIVE POTENTIAL AND COVERAGE SHOULD
BEGIN TO LOWER SOMEWHAT AS THE AXIS OF DEEPEST MOISTURE ASSOCIATED
WITH THE TROUGH SHIFTS A LITTLE TO OUR EAST...THOUGH SCATTERED
SHOWERS AND STORMS WILL REMAIN A DISTINCT POSSIBILITY.

OVER TIME...THIS EVOLUTION IN THE PATTERN WILL ALSO LEAD TO A
GRADUAL AND MODEST REDUCTION IN TEMPERATURE AND HUMIDITY LEVELS AS
SOMEWHAT COOLER/DRIER AIR WORKS INTO OUR REGION...WITH READINGS
FALLING BACK TO NORMAL EARLY SUMMER LEVELS BY NEXT WEEKEND. MORE
SPECIFICALLY...850 MB TEMPS WILL GRADUALLY SETTLE FROM THE MID TEENS
BACK TO THE +12C TO +14C RANGE...AND THIS COUPLED WITH INCREASED
CLOUD COVER AND PRECIPITATION WILL RESULT IN DAYTIME HIGHS SLIPPING
BACK TO THE UPPER 70S/LOWER 80S FOR FRIDAY AND SATURDAY...AND THE
MID AND UPPER 70S BY SUNDAY. MEANWHILE...SURFACE DEWPOINTS WILL DROP
BACK TO SOMEWHAT MORE COMFORTABLE LEVELS IN THE UPPER 50S/LOWER 60S.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS WILL LAST THROUGH 18Z TUESDAY ACROSS WESTERN AND
CENTRAL NY.  SOME CONVECTION WILL CONTINUE INTO THE EVENING ACROSS
SOUTH CENTRAL NY...AND POSSIBLY ALONG A LAKE LAKE BREEZE BOUNDARY
EAST OF KROC-KJHW.  CHANCES FOR RAIN WILL INCREASE ON TUESDAY AS A
SHORTWAVE TROUGH APPROACHES THE REGION.  FOR NOW WILL HIGHLIGHT 16Z
AS A START TIME FOR SHOWER DEVELOPMENT FOR WESTERN NY.

OUTLOOK...
WEDNESDAY THROUGH SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.MARINE...
HIGH PRESSURE WELL OFF THE SOUTHEAST COAST WILL KEEP A RELATIVELY
WEAK SFC PRESSURE GRADIENT OVER THE LOWER GREAT LAKES INTO THE
MIDDLE OF THE COMING WEEK. THIS WILL RESULT IN LIGHT SOUTH TO
SOUTHWEST WINDS ON BOTH LAKES ERIE AND ONTARIO...WITH NEGLIGIBLE
WAVES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...ZAFF
MARINE...RSH
Hazardous weather outlook, Jun 24, 4:11 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
511 AM EDT MON JUN 24 2013

NYZ001>008-010-011-019-085-250915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-CHAUTAUQUA-SOUTHERN ERIE-
511 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012>014-020-021-250915-
WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
511 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS FORECAST TO DEVELOP THIS AFTERNOON WILL BE SLOW
MOVING...AND WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL. AS A RESULT...THERE WILL AGAIN BE A CHANCE OF LOCALIZED
FLASH FLOODING THIS AFTERNOON...ESPECIALLY IN AREAS OF STEEP
TERRAIN AND IN LOCATIONS THAT RECEIVED HEAVY RAINFALL ON SUNDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-250915-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
511 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE DAY ON
TUESDAY. A FEW OF THESE COULD BECOME STRONG TO BORDERLINE SEVERE...
WITH ANY SUCH STORMS HAVING THE POTENTIAL TO PRODUCE STRONG WIND
GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-250915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
511 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oswego

When
June 24, 1:40 PM EST
Where
Oswego County, 1.51 mi W of Hinmansville
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
43.250, -76.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464062.